Transient thyrotoxicosis following intensity-modulated radiotherapy to the neck.
Ravi K Menon, and James AO Ahlquist
Endocrine Unit, Southend Hospital, Westcliff on Sea, Essex SS0 0RY
Radiation to the neck is known to be associated with the later development of hypothyroidism. The possibility of acute radiation-induced thyrotoxicosis is not generally recognised. We describe such a case.
A 57-year-old man with poorly differentiated adenocarcinoma of the left parotid underwent parotidectomy with radical neck dissection followed by radiotherapy. He received 65 Gy by intensity modulated radiotherapy in 30 fractions. 16 days after completing radiotherapy he developed a sore neck and palpitations. Thyroid function tests showed TSH 0.02 mU/L, fT4 30.6 pmol/L, fT3 8.2 pmol/L, indicating thyrotoxicosis. He was treated with carbimazole & propranolol by his GP, and referred for specialist care. There was no past or family history of thyroid disease, and there were no symptoms or signs to suggest Graves’ disease. TPO was negative. After 11 days of therapy the fT4 was 23.9 pmol/L, fT3 normal at 5.8 pmol/L. Radiation-induced thyroiditis was suspected, and carbimazole was stopped on day 18 of therapy. 27 days after diagnosis a 99mTc thyroid uptake scan showed almost no uptake, indicating acute thyroiditis. After 11 weeks thyroid function returned to normal (TSH 3.38 mU/L); 4 weeks later he developed hypothyroidism (TSH 9.18 mU/L, fT4 11.5 pmol/L, TSH later rising to 17.84 mU/L) and was treated with thyroxine.
Therapeutic radiation to the neck is known to result in a variety of thyroid abnormalities, of which late onset hypothyroidism is the most common (20-30% incidence with long-term follow-up). Thyrotoxicosis is also reported, but mostly in people with Hodgkin’s disease, where there is a 7-20 fold higher risk of developing Graves’ thyrotoxicosis after radiotherapy. Thyrotoxicosis due to radiation-induced thyroiditis is uncommon, with only isolated case reports in the literature. These mostly mention asymptomatic thyroiditis; clinically evident thyrotoxicosis is not generally recognised. In thyrotoxicosis due to acute thyroiditis, thionamide therapy should be avoided: beta-blockers may be helpful for symptom control. Although screening for late hypothyroidism is widely advocated, the value of assessing for hyperthyroidism early after radiotherapy is not known. Thyrotoxicosis from acute thyroiditis after neck irradiation may occur more commonly than is recognised.